Indiana, 2017

Hail and Damaging Winds in Indiana, February 24, 2017

February 24, 2017 · NWS IWX · 4 events in 3 counties and zones

Seasonably strong low pressure system northeast out of SE Iowa into SW Michigan by late afternoon. Strong low to mid level flow existed throughout the downstream warm sector with temperatures well above normal, ranging from the mid 60s to mid 70s amidst mid 50 dewpoints.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Seasonably strong low pressure system northeast out of SE Iowa into SW Michigan by late afternoon. Strong low to mid level flow existed throughout the downstream warm sector with temperatures well above normal, ranging from the mid 60s to mid 70s amidst mid 50 dewpoints. Meanwhile overhead a steep EML advected out over-top the area during the afternoon. Extensive cloud cover limited instability potential with pockets of elevated instability advecting in to allow for isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 24, 3:24 PM EST, 36 minutes earlier.

Area forecast discussion, Feb 24, 3:24 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
324 PM EST Fri Feb 24 2017

.SYNOPSIS...
Issued at 318 PM EST Fri Feb 24 2017

Low pressure will track rapidly into Michigan by this evening with
a strong cold front sweeping across the area. Showers and
thunderstorms, some possibly severe, will move through by mid
evening with much colder arriving in its wake for the weekend.
Snow showers will be possible mainly Saturday as strong northwest
flow and weak disturbance impact the lakes area. Temperatures will
trend back to near or above normal levels into next week.

&&

.SHORT TERM...(Through Tonight)
Issued at 318 PM EST Fri Feb 24 2017

Convective event slowly unfolding in what is more of a typical
March/April airmass with much of the area well rooted in the warm
sector as low pressure tracks across far NW parts of the area this
afternoon. Record already broke at Ft Wayne with a high of 69. Most
areas seeing temps in the 60s with dewpoints in the mid 50s.
Lakeshore areas have not gotten to enjoy the warm air thus far. Pre
frontal trough has been attempting to light up and initially
struggled as strong EML kept things capped and updraft strength
limited. Shortwave trough now approaching and allowing for uptick in
convective initiation and subsequent severe threat, especially
into SE Michigan as well as portions of NW Ohio. Will need to
watch these areas but main area of concern now highlighted by
recent SWOMCD issued for convective threat along the cold front
with radar showing very disorganized development from NW Indiana
into portions of Illinois. To summarize, strong to severe storms
still possible into the evening hours with high res models
suggesting potential at least scattered reports of wind damage in
any LEWP/QLSC signatures and a risk for large hail/isolated
tornadoes in discrete cells or in notches on above mentioned
convective lines. Severe threat should end rapidly by 3Z with
colder air rapidly falling in behind the front.

&&

.LONG TERM...(Saturday through Friday)
Issued at 318 PM EST Fri Feb 24 2017

Few changes to long term with focus on severe weather threat in near
term.

Cold air will be firmly entrenched at the start of the period with
lake enhanced snow showers across at least the northwestern quarter
to third of the area. Local accumulations of around an inch will be
possible with some slick spots not out of the realm of possibility.
It will be blustery and cold with highs only in the lower to middle
30s and a stiff nw wind of 10 to 20 mph with higher gusts. Both the
winds and snow showers will rapidly diminish Sat night as the
trough pulls away and start of at least limited ridging commences.
Highs Sunday will head back to normal levels in the low to mid
40s.

Longwave trough will dig once again to the west and allow for
increasing heights and a series of systems to bring increased rain
chances, especially by mid week as the main trough ejects and heads
for the Great Lakes. Warmer temperatures will occur ahead of it with
highs in the 40s and 50s falling back to below normal levels in its
wake with highs in the 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1230 PM EST Thu Feb 23 2017

Low pres over ne IL will shift into sw MI by late aftn as trailing
cold front surges east this evening. Grungy warm sector wwd of
prefrontal trough bisecting cwa sw-ne slowing sfc based
destabilization underneath as yet formidable mid level capping
inversion. However approach of upper trough out of IA will lead to
erosion of this feature as better height falls spread east and
still expect convection to initiate over nw IN twd 20Z.

Otherwise current prefrontal convection continues to struggle yet
likely to serve as a focus point for sfc based storms as cold front
approaches this evening...east of KSBN terminal but west of KFWA.
Quick upscale growth expected with brief near severe potential twd
00Z at KFWA. Strong low level cold advection follows with widespread
mvfr conditions thereafter tonight along with likely snow showers
invof KSBN late.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 1 AM Saturday to 5 AM EST Sunday for
     LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 24, 5:37 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
537 AM EST Fri Feb 24 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
537 AM EST Fri Feb 24 2017 /437 AM CST Fri Feb 24 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Severe storms are possible this afternoon and evening with damaging
winds the main threat. Hail to one inch in diameter and short-lived
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-251045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
537 AM EST Fri Feb 24 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Strong to severe storms with gusty winds are expected this
afternoon.

High winds and waves will cause hazardous conditions for small craft
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds and waves will cause hazardous conditions for small craft
Saturday through Sunday morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 24, 10:36 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1036 AM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     TSTM WND DMG     2 SSE HARBERT           41.85N 86.61W
02/24/2017                   BERRIEN            MI   EMERGENCY MNGR

            8" DIAMETER TREE DOWN INTO PHONE LINES.

&&

BML
Local storm report, Feb 24, 10:48 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1048 AM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     TSTM WND DMG     STEVENSVILLE            42.01N 86.53W
02/24/2017                   BERRIEN            MI   EMERGENCY MNGR

            LARGE TREE LIMBS ~2" IN DIAMETER ACROSS
            ROADWAY.

0744 AM     TSTM WND DMG     SAINT JOSEPH            42.10N 86.49W
02/24/2017                   BERRIEN            MI   EMERGENCY MNGR

            LARGE TREE ~1' IN DIAMETER FELL ACROSS THE
            ROAD.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Special weather statement, Feb 24, 3:56 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
356 PM EST FRI FEB 24 2017

INZ034-242130-
Jay-
356 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JAY COUNTY...

At 356 PM EST, a strong thunderstorm was located over Portland,
moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Portland around 405 PM EST.

Other locations impacted by this storm include Bryant, College
Corner, Westchester, Liber, Trinity, Collett, New Corydon, Brice,
Bellfountain and Salamonia.

LAT...LON 4050 8509 4057 8492 4057 8480 4040 8480
      4034 8503
TIME...MOT...LOC 2056Z 236DEG 31KT 4040 8501

JBALL

The radar

The Northern Indiana radar (KIWX), 55 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, St. Joseph

When
February 24, 4:00 PM EST to 4:01 PM EST
Where
St. Joseph County, 1.55 mi E of South Bend
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.670, -86.220

Local media reported dime size hail at Indiana University South Bend campus.

Thunderstorm Wind, Marshall

When
February 24, 4:25 PM EST to 4:26 PM EST
Where
Marshall County, 0.86 mi SE of Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.340, -86.310

Local media reported swing sets, a few trees and trampolines blown over.

Hail, St. Joseph

When
February 24, 4:41 PM EST to 4:42 PM EST
Where
St. Joseph County, 0.52 mi W of Glenwood
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -86.080

Thunderstorm Wind, Starke

When
February 24, 4:12 PM CST to 4:13 PM CST
Where
Starke County, 1.25 mi WSW of Bass Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.210, -86.600

The public reported a shed was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681468, 681472, 681469, 681473.